Symptoms of overmedication are hyperthyroid symptoms...diarhhea, anxiety, insomnia, , weight loss (if the overmedication goes on long enough), elevated BP and HR, etc.
Last time I was overmedicated, my endo suggested discontinuing levo for 3 days, then resuming at my previous dose. The worst of my hyper symptoms went away in the 3 days, but it was 10-14 days before all was back to normal. Bear in mind that I knew IMMEDIATELY that I was overmedicated...the longer you are overmedicated, the longer it will take to recover.
Do you have recent labs to post with reference ranges (ranges vary lab to lab and have to come from your own report)?
How long have you been on Synthroid, and what's your dose?
The first thing I notice is that FT3 has never been tested. FT3 is the test that correlates best with symptoms. Looking at your FT4s, it seems they have been all over the place (from a high of 2.83 to a low of 0.83 once your hyper symptoms started) and haven't correlated with your symptoms very well at all. So, FT3 becomes extremely important.
Did you have hypo symptoms before starting meds?
Another thing I must mention is that your doctor started you on a very (too) high starting dose. It's best to start out low (25-50 mcg) and re-test after the dose reaches its full potential in your bood (4-5 weeks), re-evaluate symptoms and increase as needed and tolerated. Furthermore, an increase of 100 mcg in one step is also too much. Increases are usually no more that 12.5-25 mcg at a time with the same procedure as after the starting dose for retesting, etc. That doctor has no clue how to dose thyroid meds.
Have you had any antibody testing to see if you have autoimmune thyroid disease (Hashimoto's thyroiditis)? Initial stages of Hashi's can be characterized by swings from hypo to hyper. TPOab (thyroid peroxidase antibodies) and TGab (thyroglobulin antibodies) are the two markers for Hashi's. They're both simple and relatively inexpensive blood tests.
"Is this me still recovering from a long term overdose?" It takes thyroid meds 4-6 weeks to get out of your bloodstream once you discontinue. So, you should have been meds-free by 9/4. I doubt you are still recovering; however, it is possible. What worries me is what seems to be an upward trend in FT4 since you discontinued. That could be a Hashi's swing.
Have you seen your endo since you discontinued? Has he ordered antibody tests as described above or a thyroid ultrasound? Has he commented on your continuing hyper symptoms? What is his treatment plan?
I had 1 T3 Test on 7/24 is was 3.33 (Range 1.71-3.71)
I did not have hyper symptoms before starting meds.
My endocrinologist wants to see my #'s level out. She said it takes 6-8 weeks for meds to completly clear my system and then it takes time for your body to recover from the meds not being there and the body to figure out how to function without it. My endo dr. is back on Tuesday this week and we shall see what she says. She ran some Electrolyte tests & Cholestoral (my request) last week and my CO2 was slightly low. Can't wait to here what this could mean, if anything.
Nope not really! I have learned that the Zoloft I was taking coulda lowered my Thyroid just enough to give me the slight symptoms that I had. That is what I went to the Dr. for in the 1st place, to get off the Zoloft I had started 4 years prior for post partum.
Well, your doctor is basically right...it does take 4-6 weeks for meds to get completely out of your system, and your body does have to rebalance once it's on its own again. I guess only time and patience will tell...
I went hyper on too much FT4, severe insomnia, nervous system & shoulder pain ! Felt as if I drank 50 cups of coffee per day. My nerves were going bezerk. Couldn't relax if my life depended on it. My adrenaline was working non stop, overload 24/7, also felt like my right shoulder was broken, max sleep was 2 - 3 hrs per night, when my FT4 was 1.39 (.6 - 1.12), my system has finally began to calm down now my FT4 is 1.20,. Sleep returned, system calming down, and shoulder pain gone. Dose decrease of .50mg,. Never want to go that route again. Thought I was going out of my mind.
I just saw these comments after posting a new question! This has been my experience:
I have been on thyroid meds for over ten years for hypothyroidism.
Now I think I am getting too much Synthroid. I have recently made some lifestyle chages (mainly cutting out fluoride sources--from drinking water and dental products). In the past 7 months, my doctor has reduced my Synthroid dose down from 150 to 137 to 125 to 100(just this week). My most recent TSH test came back at .288 this week--the previous TSH test was .18. I don't know my t3 and t4 numbers--I have an endo appointment next week. I am having debilitating exhaustion, flu-like symptoms, breath-catching, anxiety, jitters, trouble focusing, and just generally feeling awful. Oh, and also shoulder/neck pain!
My question is, since I plan to continue these lifestyle changes (by getting a shower filter to reduce more fluoride exposure, etc.), I don't feel like I can wait another 8 weeks feeling like this before my next blood panel. I'm thinking about asking my Endo to put me on the lowest dosage (or none) and work up from there with the blood work.
I never expected to feel this way while reducing doses, but then again my dose has never been lowered, only raised. Ugh.
Hello friend, truth is only blood labs can reveal what is happening with your system. Contact your endo, to evaluate what's best course for treatment, prior to next blood labs.
If you have difficulty, contacting your endo, Etc.... waiting 8 weeks is unbearable for you. You can alway's visit urgent care, whom can perform thyroid labs, consult with your physician/endo. Wishing you well :)
I have always been hypo for 17 years and have been on synthroid. I can't remember when they upped my prescription from .100 to .125 mg but in April I started having the shakes really bad. The trembles. I am a small person anyway and noticed I wasn't eating like I used to. I mentioned it to my doc and he said my thyroids were fine. I continued to get up every morning and as soon as my feel hit the floor my heart is racing out of my chest. I take care of a son that has a mental illness so my doctor thinks I am just stressed. Now he tested me in April for my thyroids but he said no change in thyroids. So I keep taking the meds. Noticing everyday the trembles are awful. especially in the mornings and then they just start all of a sudden during the day. I call the doctor back and he says I am having a nervous breakdown, HA,and puts me on Zoloft. I keep losing weight. Eventually I go back to him, three times in a month and he says go to counseling. I got in such bad shape I couldn't sleep couldn't eat sweats nausea, I did think I was having a breakdown. I finally went to ER and the doctor said Do not take that Synthroid again. You call your dr in the am and tell him you are way overboard on your TS3 and you need to see him. I call the Dr and he says no keep taking the synthroid. I didn't but I did go in to see him. Took him the paperwork from the hospital. He said ok I will lower the dosage to.100, keep taking, I did and I was a messed up mess. Finally deciding I was getting ready to kick the bucket with the my heart I called an Endo and went in and they said immediately stop the meds and go at least one week to let your system help clean itself out. Then start again. I weigh 101 lbs and should never have been give that high of a dose. Now my GP is mad because I went to see an Endo. I have to have
scan done this week as my thyroids are now enlarged. Always get a second opinion.
Do you have lab results you could post for us, along with reference ranges? Apparently, your gp hasn't been paying attention to your symptoms and/or ordering the proper lab tests or he'd be able to tell what was going on with you.
Sounds like you need to let the endo manage your thyroid condition.
Make sure, when they order labs that they order Free T3 and Free T4, along with TSH, every time they do tests. Right now, since you are having symptoms and adjusting meds, you should be retesting every 6 weeks.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.